Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 69, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 31, 2019, 8:57 PM EDT for Fayette County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2019, 8:57 PM EDT (00:57 UTC)
- Expired
- Jul 31, 2019, 11:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 584 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WGUS51 KRLX 010057
FFWRLX
WVC019-010400-
/O.NEW.KRLX.FF.W.0069.190801T0057Z-190801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
857 PM EDT Wed Jul 31 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southeastern Fayette County in southeastern West Virginia...
* Until midnight EDT.
* At 856 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of southeastern
Fayette County.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3792 8105 3797 8105 3799 8095 3797 8079
3795 8081 3789 8077 3789 8098
$$
082 follow-up statements
817
WGUS71 KRLX 010135
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
935 PM EDT Wed Jul 31 2019
WVC019-010400-
/O.CON.KRLX.FF.W.0069.000000T0000Z-190801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
935 PM EDT Wed Jul 31 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTHEASTERN FAYETTE COUNTY...
At 935 PM EDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding is
expected to begin shortly.
Flash flooding will remain over mainly rural areas of southeastern
Fayette County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3792 8105 3797 8105 3799 8095 3797 8079
3795 8081 3789 8077 3789 8098
$$
08738
WGUS71 KRLX 010300
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1100 PM EDT Wed Jul 31 2019
WVC019-010310-
/O.CAN.KRLX.FF.W.0069.000000T0000Z-190801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
1100 PM EDT Wed Jul 31 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FAYETTE COUNTY IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3792 8105 3797 8105 3799 8095 3797 8079
3795 8081 3789 8077 3789 8098
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:10 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 31, 8:10 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 810 PM EDT Wed Jul 31 2019 .SYNOPSIS... A cold front pushes into the area today, and then buckles into an inverted trough, which lingers over the area into Sunday. High pressure eases into the area Monday through Tuesday. && .NEAR TERM /THROUGH THURSDAY/... As of 800 PM Wednesday... Adjusted POPs and sky coverage for this evening to continue reflecting current satellite and radar trends. Still anticipate shower and storm activity to shrink in coverage over the next few hours, so the rest of the forecast remains on track in that aspect. As of 241 PM Wednesday... An upper level trough axis and associated H5 vort max is swinging through central Appalachia this afternoon, which has led to scattered showers and storms across parts of the region. The bulk of the activity so far has been confined to the mountains due to orographic lift and the moderate instability that has developed as diurnal heating continues to increase. However, a surface cold front is slowly pushing through southeast OH this afternoon, and has led to the development of additional showers and storms along/near the boundary. Storms in southeast OH have just been a bit slow to develop as low stratus lingered throughout this area longer than was expected initially, but in spite of that, latest radar imagery does show that convection is firing near the OH river so this suggests that the area has recovered. Given the weak shear, most of the convection has been the pulse-type variety so not expecting a huge risk of severe weather. However, with model soundings showing mid level dry air and latest SPC mesoanalysis displaying DCAPEs around 1000 J/kg, a few strong wind gusts can't be ruled out. Showers and storms will gradually decrease in coverage tonight with the loss of daytime heating and as surface high pressure builds into the Great Lakes. Models then suggest that river valley fog remains a strong possibility tonight as a nocturnal inversion develops and many locations decouple. The fog should then mix out by mid morning on Thursday. The aforementioned cold front will stall just southeast of the area by Thursday morning near the VA/NC border. Meanwhile, a mid level shortwave trough is expected to push into the region through the day. Thus, despite surface high pressure nosing into the region from the Great Lakes, showers and storms are once again expected to develop as diurnal heating increases. Shear is still expected to be weak on Thursday, but instability is expected to be more than sufficient for another day of pulse-type convection as MLCAPE values could exceed 2000 J/kg. Greatest coverage of storms is expected to be near the mountains and southeast areas of the CWA, slightly closer to the lingering frontal boundary. However, storms can't be ruled out elsewhere given the instability, but any severe threat appears low at this point. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 200 PM Wednesday... Unsettled weather continues in the short term period with upper trough over the area and inverted surface trough across the area. Showers and thunderstorms, some with heavy downpours, will continue across the area during the period, particularly across the mountains, and during peak heating hours. Overall severe threat during the period looks low, but occasional storms with gusty winds will be possible. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 200 PM Wednesday... Split flow pattern develops across the eastern U.S. during the extended period, with unsettled weather lingering across the CWA as much of the area is affected by a trough in the southern stream. Moist air will continue to be pumped northward into the area during the period, and this combined with daytime heating will lead to showers and thunderstorms at times, with heavy downpours. Depending on coverage over the period, could start to see periods of localized water issues. Overall severe threat looks to be low during this time due to lack of strong dynamics. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 800 PM Wednesday... Shower and thunderstorm activity will be on the decline this evening as diurnal heating wraps up for the day. Satellite imagery shows the deterioration of the afternoon cu field, which means the demise of any more storm production. Only site today that has seen any impact from brief vsby reductions has been EKN, which will play into the overnight forecast in terms of fog development. Until then, however, have chosen to carry VCTS/VCSH at all sites for the first several hours of the TAF period. The overnight portion of the forecast will be the trickiest part of the current issuance, especially if any other terminal sees direct impact from the last few hours of convection this evening. Lingering moisture in the wake of these showers and storms will prime the area for fog development, very similar to what has been observed for the past few days. Only site I currently drop to IFR early Thursday morning is EKN, but other sites will be on the cusp of dropping down to sub-MVFR vsbys as well pending radar trends. Otherwise, guidance suggests a ribbon of low stratus developing along the Ohio River overnight, which could impose MVFR ceilings at PKB, HTS, and perhaps CRW if the stratus extends further east. Should see the erosion/scattering of morning fog shortly after 13Z, but may attempt to linger over PKB as it did Wednesday morning. Once the stratus and fog lift, all sites will return to VFR conditions. Another round of diurnally driven CU and convection are progged for the afternoon Thursday, but confidence remains low of coverage and timing at this time. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing/intensity of fog and/or low stratus may vary overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 08/01/19 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H M L L L L L L L HTS CONSISTENCY H H H H M M M L L L L L BKW CONSISTENCY H H H H M L L L L L L L EKN CONSISTENCY H H H M M M L L L L L L PKB CONSISTENCY H H H H H M H L L L L L CKB CONSISTENCY H H H H M M M L L L L L AFTER 00Z FRIDAY... Brief IFR in showers and thunderstorms possible through Friday. IFR fog possible in morning fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/TRM NEAR TERM...RG/MEK SHORT TERM...SL LONG TERM...SL AVIATION...MEK
Hazardous weather outlook, Jul 31, 5:55 AM EDT, 15 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 555 AM EDT Wed Jul 31 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-011000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 555 AM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 31, 4:40 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
440 PM EDT Wed Jul 31 2019
WVZ024-312130-
Mingo-
440 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO COUNTY...
At 439 PM EDT, a strong thunderstorm was located over Hinch, or 13
miles southeast of Williamson, moving northeast at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hinch, Gilbert Creek, Hampden and Meador.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3756 8208 3755 8210 3757 8213 3759 8213
3760 8214 3759 8215 3760 8216 3765 8200
3764 8199 3765 8199 3766 8196 3761 8188
3754 8206
TIME...MOT...LOC 2039Z 239DEG 49KT 3759 8206
08Special weather statement, Jul 31, 6:11 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
611 PM EDT Wed Jul 31 2019
WVZ030-039-312245-
Upshur-Lewis-
611 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND WEST CENTRAL
UPSHUR COUNTIES...
At 611 PM EDT, a strong thunderstorm was located near Stonewall
Jackson, or 7 miles south of Weston, moving southeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Walkersville and Ireland.
This includes Interstate 79 between mile markers 87 and 92.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3877 8044 3882 8048 3883 8047 3885 8049
3885 8051 3896 8060 3900 8052 3887 8030
TIME...MOT...LOC 2211Z 311DEG 13KT 3894 8051
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:24 PM EDT | Special Weather Statement | RLX | Mason | 36 min |
| Aug 1, 2:49 PM EDT | Special Weather Statement | RLX | Mason | 26 min |
| Aug 1, 2:52 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 38 min |
| Aug 1, 3:01 PM EDT | Special Weather Statement | RLX | Putnam | 29 min |
| Aug 1, 5:36 PM EDT | Special Weather Statement | RLX | Webster | 39 min |
| Aug 1, 5:38 PM EDT | Special Weather Statement | RLX | Randolph | 52 min |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.